Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 438, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 22, 2021, 4:41 PM EDT for Charles County, Prince George's County, Maryland; Fairfax County, Virginia. It was in force for 49 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2021, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 22, 2021, 5:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles County, MD, Prince George's County, MD, Fairfax County, VA
The radar
The Sterling radar (KLWX), 48 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:45 PM EDT | TSTM WND DMG | 2 Sse Newington, VA | WIRES DOWN NEAR THE INTERSECTION OF OLD COLCHESTER RD. AND STEWART RD. |
| Aug 22, 4:48 PM EDT | MARINE TSTM WIND 43 | Davison Army Airfld, VA | |
| Aug 22, 4:55 PM EDT | TSTM WND DMG | 3 Ese Lorton, VA | TREE DOWN ON THE POHICK BAY GOLF COURSE. |
| Aug 22, 5:05 PM EDT | TSTM WND DMG | 4 Se Lorton, VA | 3-4 INCH DIAMETER TREE BRANCHES DOWN. |
| Aug 22, 5:07 PM EDT | MARINE TSTM WIND 48 | 2 E Woodbridge, VA | |
| Aug 22, 5:12 PM EDT | TSTM WND DMG | 4 Nnw Indian Head, VA | SEVEN TREES DOWN IN MASON NECK STATE PARK. |
| Aug 22, 5:12 PM EDT | MARINE TSTM WIND 53 | 2 E Woodbridge, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061
WUUS51 KLWX 222041
SVRLWX
MDC017-033-VAC059-222130-
/O.NEW.KLWX.SV.W.0438.210822T2041Z-210822T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
441 PM EDT Sun Aug 22 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Western Prince Georges County in central Maryland...
Northwestern Charles County in southern Maryland...
Southeastern Fairfax County in northern Virginia...
* Until 530 PM EDT.
* At 441 PM EDT, a severe thunderstorm was located over Fort Belvoir,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Fort Hunt, Fort Belvoir, Lorton, Newington, Mount Vernon, Accokeek,
Bryans Road, Mason Neck, Potomac Heights and Pomfret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3855 7722 3857 7722 3860 7718 3861 7717
3862 7722 3872 7722 3874 7714 3873 7707
3858 7701
TIME...MOT...LOC 2041Z 338DEG 8KT 3870 7715
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADS3 follow-up statements
219
WWUS51 KLWX 222056
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
456 PM EDT Sun Aug 22 2021
MDC033-222105-
/O.CAN.KLWX.SV.W.0438.000000T0000Z-210822T2130Z/
Prince Georges MD-
456 PM EDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PRINCE GEORGES COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning will remain west
of Prince Georges County. Therefore, the warning has been cancelled.
LAT...LON 3855 7722 3857 7722 3861 7717 3862 7722
3870 7722 3873 7712 3857 7705
TIME...MOT...LOC 2055Z 359DEG 10KT 3866 7718
$$
MDC017-VAC059-222130-
/O.CON.KLWX.SV.W.0438.000000T0000Z-210822T2130Z/
Charles MD-Fairfax VA-
456 PM EDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN CHARLES AND SOUTHEASTERN FAIRFAX COUNTIES...
At 455 PM EDT, a severe thunderstorm was located near Woodbridge,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Fort Belvoir, Lorton, Mount Vernon, Bryans Road, Mason Neck and
Potomac Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3855 7722 3857 7722 3861 7717 3862 7722
3870 7722 3873 7712 3857 7705
TIME...MOT...LOC 2055Z 359DEG 10KT 3866 7718
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADS566
WWUS51 KLWX 222112
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
512 PM EDT Sun Aug 22 2021
MDC017-VAC059-222130-
/O.CON.KLWX.SV.W.0438.000000T0000Z-210822T2130Z/
Charles MD-Fairfax VA-
512 PM EDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN CHARLES AND SOUTH CENTRAL FAIRFAX COUNTIES...
At 512 PM EDT, a severe thunderstorm was located near Woodbridge,
moving south at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Bryans Road, Mason Neck and Potomac Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3855 7722 3857 7722 3861 7717 3862 7722
3867 7722 3868 7718 3868 7714 3857 7708
TIME...MOT...LOC 2112Z 000DEG 9KT 3862 7718
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADS612
WWUS51 KLWX 222129
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
529 PM EDT Sun Aug 22 2021
MDC017-VAC059-222139-
/O.EXP.KLWX.SV.W.0438.000000T0000Z-210822T2130Z/
Charles MD-Fairfax VA-
529 PM EDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES AND SOUTH
CENTRAL FAIRFAX COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3855 7722 3857 7722 3861 7717 3862 7722
3867 7722 3868 7718 3868 7714 3857 7708
TIME...MOT...LOC 2129Z 338DEG 8KT 3858 7716
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:11 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 22, 3:11 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 311 PM EDT Sun Aug 22 2021 .SYNOPSIS... An upper-level low will remain overhead today as Henri tracks into New England. The upper low will move off to our east tomorrow, allowing high pressure to build in for the first half of the week. A cold front will approach the area from the north toward the end of the week. && .NEAR TERM /THROUGH TONIGHT/... An upper level low remains situated overhead today. Meanwhile, Henri has tracked into southern New England. An area of stratiform rain is ongoing across northern and northeastern MD, while thunderstorms are starting to fire beneath the upper low across other portions of the forecast area. The area of stratiform rain over northeast MD is expected to continue to spread southeastward through the remainder of the afternoon into tonight. Most of MD and DC will see on and off showers through the night. This area of stratiform rain is having somewhat of a stabilizing influence, thereby inhibiting thunderstorm development in those areas. Elsewhere, storms may develop through the afternoon, with southern MD experiencing the greatest chance for storms. Current SPC mesoanalysis shows that the area of 1000+ J/kg MLCAPE is now confined to south of DC and east of the Blue Ridge. This will continue to be the area to watch through the remainder of the afternoon. Virtually no flow is present below 500 hPa and DCAPE values on the low side, so storms shouldn't be big wind producers. However, the same environmental characteristics will make it so storms are slow movers. As a result, an instance or two of flash flooding can't be ruled out where thunderstorms form. Locations near the bay/south of DC stand the greatest chance of seeing a heavy rain producing thunderstorm, as precipitable water values gradually increase from around 1.25 inches along the Allegheny Front to around 1.9 inches along the bay. As mentioned before, the threat for showers will linger through much of the overnight hours across the northeastern half of the forecast area. Further to the southwest, any thunderstorm activity will wind down shortly after dark. Some patchy fog may form toward daybreak across southwestern portions of the forecast area as winds go light and at least some clearing of cloud cover occurs. Locations that receive rainfall during the day will be most favored for fog formation overnight. Lows tonight will be in the mid 60s to lower 70s for most. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The upper low that has been parked overhead all weekend will finally lift off to our north and east tomorrow. This will lead to height rises aloft. Despite northwesterly flow through a deep layer, a very warm and humid airmass will remain in place at the surface. Scattered thunderstorms are expected to develop tomorrow afternoon in response to daytime heating. While a storm can't be ruled out anywhere, locations to the east of the Blue Ridge will be most favored for the development of storms, since downslope west-northwesterly flow will have less of an influence compared to the Shenandoah Valley. Model soundings show that around 1000-1500 J/kg of MLCAPE is expected to develop by peak heating. Around 20-25 knots of northwesterly flow will be present through a deep layer, and with drier air moving in aloft, DCAPE values will also be higher than preceding days. These two factors will help to move storms along toward the south and east. As a result, there shouldn't be any threat for flash flooding, but stronger storms may produce gusty winds. Any thunderstorm activity should quickly wind down after dark. Heights will continue to rise aloft on Tuesday as high pressure builds in at the surface. This will result in quiet weather conditions across the area, with mostly sunny skies for all. Conditions will remain hot and humid, with highs in the lower to middle 90s and dewpoints in the upper 60s to lower 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... High pressure returns to the region for the bulk of the week, with hot and humid conditions and spotty afternoon thunderstorms. Forecast progression overall looks a little slower (about a day) than it did yesterday. Hottest and driest day of the long term looks likely to be Wednesday in the wake of Henri with best compressional heating as the system moves away and high pressure builds in. This wanes Thursday and Friday as high pressure, initially just to our west, shifts east and we start to get a stronger flow of moist tropical air back northward across the region. By Saturday into Sunday, we'll be watching a front approaching from the north, which may start to focus the storm development Saturday, then may stall in the area Sunday. Still lots of uncertainty with this, but overall looks like a stormier and cooling trend as we head into next weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Prevailing VFR conditions are expected through Tuesday. VCTS mentions have been removed from the terminals this afternoon, as an area of stratiform precipitation across northeastern MD will provide a stabilizing influence. There's still a very small chance that a thunderstorm could pop up near DCA in the next hour or so before that stabilizing influence reaches the terminal. On and off showers are expected through the night at DCA, BWI, MTN and IAD. A stray shower or brief thunderstorm can't be ruled out at MRB or CHO late this afternoon into this evening. Thunderstorms may be possible again tomorrow afternoon, with DCA, BWI and MTN having the greatest chance for a passing storm. Dry conditions are expected at the terminals on Tuesday. Winds will be light today into tonight, before picking up out of the west tomorrow. Winds may gust to around 15 knots tomorrow afternoon. Lighter northwesterly winds are in the forecast for Tuesday. Generally VFR Wednesday through Friday under high pressure. Main concern is for patchy early morning fog and isolated to scattered afternoon/early evening thunderstorms. Best risk of both will be at MRB and CHO. The risk likely is lowest on Wednesday with a gradual increase in chances through Friday. && .MARINE... Sub-SCA level winds are expected through Tuesday. Prevailing winds will be light out of the north today into tonight, before turning out of the west tomorrow. Winds may gust to around 15 knots in westerly flow tomorrow, but aren't expected to reach SCA criteria. Lighter northwesterly flow is expected on Tuesday. SMWs may be needed for locally higher winds in thunderstorms both this afternoon and tomorrow afternoon. No thunderstorms are forecast over the waters on Tuesday. Light winds likely prevail over Wednesday thru Friday under high pressure. Only concern would be for an isolated thunderstorm reaching the waters. The risk likely is lowest on Wednesday with a gradual increase in chances through Friday. && .TIDES/COASTAL FLOODING... Latest guidance has continued to keep tidal anomalies lower. Most sites with the exception of DC Waterfront and Annapolis will remain below action stage over the next few days. Otherwise, not anticipating any minor tidal flooding issues over the next few days. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...RCM AVIATION...RCM/KJP MARINE...RCM/KJP TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 22, 5:01 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EDT Sun Aug 22 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-230915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible today and tonight in association with Henri, particularly near and northeast of Baltimore. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-230915- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible today and tonight in association with Henri, particularly near and northeast of Baltimore. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ001-501-502-VAZ503-504-WVZ501>506-230915- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:45 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 2 hr |
| Aug 22, 1:14 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 46 min |
| Aug 22, 1:51 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 39 min |
| Aug 22, 2:14 PM EDT | Areal Flood Warning | LWX | Saint Mary's | 2 hr |
| Aug 21, 10:20 PM EDT | Areal Flood Warning | LWX | Page | 2 hr |
| Aug 21, 10:53 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, Page, Rockingham | 5 hr |
| Aug 21, 11:15 PM EDT | Flash Flood Warning | LWX | Greene | 2 hr |
| Aug 22, 8:36 AM EDT | Special Marine Warning | LWX | 23 min | |
| Aug 22, 10:55 AM EDT | Special Marine Warning | LWX | 23 min | |
| Aug 22, 1:08 PM EDT | Special Marine Warning | LWX | 97 min | |
| Aug 22, 1:52 PM EDT | Special Marine Warning | LWX | 98 min | |
| Aug 22, 4:10 PM EDT | Special Marine Warning | LWX | 71 min | |
| Aug 22, 4:37 PM EDT | Special Marine Warning | LWX | 68 min | |
| Aug 22, 5:20 PM EDT | Special Marine Warning | LWX | 32 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.